×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Lithium Overdose

Last updated March 5, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Lithium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Lithium Overdose?

  • Lithium medications belongs to a class of anti-psychotic drugs that are used in treating the symptoms of bipolar disorder (a type of mental disorder). It also helps in decreasing the severity of manic episodes
  • Lithium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • There are 3 types of overdose that could occur - acute, chronic, and acute on chronic overdose
    • An acute Lithium Overdose is a single incident of intake of the lithium drug in quantity, which is over the prescribed amount
    • A chronic Lithium Overdose indicates that there is a slow buildup of lithium in the body to harmful levels, due to regular (daily) overdosing
    • An acute on chronic Lithium Overdose incidence takes place in individuals who are on regular lithium medication for bipolar disorder. It is the result of taking higher than prescribed levels of the medication in a single instance, while being on continuous/regular medication
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Lithium Overdose is also variously known as the following:

  • Eskalith Overdose
  • Lithane Overdose
  • Lithium Toxicity
  • Lithobid Overdose
  • Lithonate Overdose
  • Lithotabs Overdose

What are the Causes of Lithium Overdose?

  • Lithium Overdose is caused by intake of lithium containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The types of overdose situations are variously described as acute, chronic, and acute on chronic toxicities
  • The drugs are sold under the brand names Cibalith, Carbolith, Duralith, Eskalith, Eskalith-CR, Lithobid, Lithonate, and Lithotabs among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Lithium Overdose?

The signs and symptoms of Lithium Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The common signs and symptoms of acute Lithium Overdose may include:

  • Nausea and vomiting
  • Diarrhea
  • Abdominal pain
  • Twitching of muscles, trembling hands, involuntary eye movement
  • Slurred speech
  • Heart rhythm abnormalities (occasionally)
  • Feeling dizzy
  • Lack of coordination; slow movements; finding it difficult to walk
  • Shaking or tremors; seizures
  • Coma

In case of an acute on chronic Lithium Overdose, the digestive system and central nervous system may be severely affected.

How is First Aid administered for Lithium Overdose?

First Aid tips for Lithium Overdose:

  • If the individual with Lithium Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Gastric lavage for elimination of the drug from the stomach (irrigation using special solutions); especially, when extended-release medication is the cause of an overdose
  • Administer medications to counter the adverse drug effects
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line
  • In case the kidneys are affected, urinary dialysis may be necessary

Who should administer First Aid for Lithium Overdose?

First aid for Lithium Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Lithium Overdose?

  • The prognosis of Lithium Overdose is dependent on the amount of drug consumed, type of overdose, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms with appropriate medication and support, the outcome is generally good. Typically, if the central nervous system (CNS) is not affected, then the outcome is favorable
  • In acute cases of Lithium Overdose, the prognosis depends upon the amount of drug consumed, how quickly treatment is provided, and if the CNS is affected
  • In case of severe symptoms including abnormal heart rhythms, seizures, and neurological symptoms, it may considerably worsen the outcome. If the nervous system is severely affected, then the damage may be permanent, which is usually the case with acute on chronic overdose

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Lithium Overdose be Prevented?

Lithium Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with lithium
  • Talking to your healthcare provider, if recommended dose of lithium does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with lithium
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 28, 2017
Last updated: March 5, 2018